Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 75, NWS Melbourne, FL

July 8, 1997Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 8, 1997, 3:37 PM EDT for Osceola County, Florida. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 1997, 3:37 PM EDT (19:37 UTC)
Expired
Jul 8, 1997, 4:40 PM EDT
In force
63 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:48 PM EDTHail 0.75Deer Park, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1974 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WUUS01 KMLB 081939 RRA
SVRMLB
FLC097-082040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
337 PM EDT TUE JUL 8 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 440 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...OSCEOLA COUNTY
 
AT 337 PM...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM OVER EASTERN
OSCEOLA COUNTY APPROACHING DEER PARK. THE STORM IS MOVING SOUTH AT 5
TO 10 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:13 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 8, 2:13 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT TUE JUL 8 1997

CURRENTLY...KMLB 88-D REF TIME LAPSE AND 1KM VIS SATLOOP SHOW ECSB
MOVING INLAND AT A DECENT CLIP...ESP OVER SRN CWA. FEW STORMS JUST
NOW BEGINNING TO FIRE ALONG IT ATTM WITH ISOLD CELL OVER MERRITT
ISLAND CONVERGENCE ZONE.

LONG WAVE 500MB PATTERN OVER CONUS WILL TRANSFORM FROM FLAT FLOW TO A
MORE AMPLIFIED PATTERN NEXT H48 AS 500 RIDGE BUILDS ACROSS CENTRAL
U.S. AND A TROUGH FORMS ALONG THE EASTERN SEABOARD WITH WEAK VORTLOBE
EXTENDING ALL THE WAY DOWN THE COAST INTO SC/GA. SURFACE TROUGH/FRONT
PROGGED TO SAG INTO SE U.S. WHILE SURFACE RIDGE CURRENTLY OVER
CENTRAL PENINSULA REFORMS OVER GOMEX. THIS ALLOWS LOW LEVEL
WESTERLIES TO DEVELOP OVER ENTIRETY OF ECFL.

TOUGH TO GAUGE MOISTURE LEVELS BY A SIMPLE MRH CHART (NO 12Z PWAT
FCST FIELDS TO LOOK AT ON GEMPAK)...BUT NO APPRECIABLE CHANGE NOTICED
THUS POPS ALONG THE EAST COAST SHOULD SHOW AN INCREASING TREND
THROUGH THIS FORECAST CYCLE. SLIGHT LOWERING OF 500MB HEIGHTS WILL
LIKELY CONTINUE TO KEEP UPPER TEMPS A LITTLE COLDER THAN NORMAL AS
WELL SO A FEW STRONG STORMS WILL BE POSSIBLE EACH OF NEXT TWO DAYS.

CURRENTLY FAVOR THE HIGHER FAN POPS OVER THE LOWER FWC. GUIDANCE
TEMPS THIS TIME OF YEAR ARE RELATIVELY CLOSE TO CLIMO NORMS AND ARE
TOUGH TO BEAT.

CRISTALDI

In the hours before

Special weather statement, Jul 8, 11:55 AM EDT, 3 hours 42 minutes before
FLZ041-044>047-053-054-058-059-064-501-081730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1155 AM EDT TUE JUL 8 1997

...SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY FROM BREVARD AND
OSCEOLA COUNTIES NORTHWARD...

A SURFACE HIGH PRESSURE RIDGE EXTENDING ACROSS SOUTH CENTRAL FLORIDA
WILL RESULT IN LIGHT SOUTHWEST WINDS ACROSS MOST OF THE REGION TODAY.
SEA BREEZES WILL DEVELOP ALONG BOTH COASTS AND MOVE INLAND. A FEW
STORMS WILL FORM ALONG THESE BOUNDARIES DURING THE EARLY AFTERNOON
AND BECOME MORE NUMEROUS THROUGH EARLY EVENING. STORM COVERAGE AND
INTENSITY IS EXPECTED TO BE GREATEST FROM CAPE CANAVERAL AND
KISSIMMEE NORTH ACROSS LAKE...ORANGE...SEMINOLE AND VOLUSIA COUNTIES
WHEN A COLLISION BETWEEN THE EAST AND WEST COAST SEA BREEZES OCCURS
LATE IN THE DAY.  ONLY WIDELY SCATTERED STORMS ARE EXPECTED ALONG THE
EAST COAST SEA BREEZE SOUTH OF CAPE CANAVERAL... WEST OF I-95.

DUE TO COLDER THAN NORMAL UPPER LEVEL TEMPERATURES THE AIR MASS OVER
THE REGION REMAINS HIGHLY UNSTABLE. A FEW STORMS TODAY COULD BECOME
STRONG TO SEVERE...PRODUCING LARGE HAIL...STRONG WINDS GREATER THAN
58 MPH...AND ISOLATED BRIEF TORNADOES. FREQUENT LIGHTNING AND HEAVY
RAINFALL CAN OCCUR WITH ANY FLORIDA THUNDERSTORM. LOCAL AMOUNTS OVER
2 INCHES AND PRODUCE PONDING OF WATER IN LOW LYING AND POORLY DRAINED
AREAS. MOVE INDOORS TO SAFETY AT THE FIRST SIGN OF THUNDERSTORMS.

ACTIVATION OF SKYWARN SPOTTERS MAY BECOME NECESSARY LATER THIS
AFTERNOON. PLEASE RELAY ALL REPORTS OF DAMAGING OR SIGNIFICANT
WEATHER TO LOCAL LAW ENFORCEMENT AND/OR THE NATIONAL WEATHER SERVICE
OFFICE IN MELBOURNE.

MARINE INTERESTS...SCATTERED SHOWERS AND ISOLATED STORMS WILL DEVELOP
EARLY THIS AFTERNOON AND MOVE NORTHEAST AT 10 MPH. HIGH MOISTURE
COUPLED WITH THE PRESENCE OF WEAK BOUNDARIES OVER THE COASTAL WATERS
COULD RESULT IN FORMATION OF A FEW WATERSPOUTS EARLY THIS AFTERNOON.
SCATTERED STORMS WILL FORM WEST OF THE INTRACOASTAL WATERWAY ACROSS
VOLUSIA AND NORTH BREVARD COUNTIES DURING THE MID TO LATE AFTERNOON.
THESE STORMS WILL THEN MOVE EAST ACROSS THE COAST AND BACK INTO THE
NEARSHORE ATLANTIC WATERS THROUGH EARLY EVENING.

CRISTALDI
Special weather statement, Jul 8, 11:59 AM EDT, 3 hours 38 minutes before
FLZ041-044>047-053-054-058-059-064-501-081730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1155 AM EDT TUE JUL 8 1997

...SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY FROM BREVARD AND
OSCEOLA COUNTIES NORTHWARD...

A SURFACE HIGH PRESSURE RIDGE EXTENDING ACROSS SOUTH CENTRAL FLORIDA
WILL RESULT IN LIGHT SOUTHWEST WINDS ACROSS MOST OF THE REGION TODAY.
SEA BREEZES WILL DEVELOP ALONG BOTH COASTS AND MOVE INLAND. A FEW
STORMS WILL FORM ALONG THESE BOUNDARIES DURING THE EARLY AFTERNOON
AND BECOME MORE NUMEROUS THROUGH EARLY EVENING. STORM COVERAGE AND
INTENSITY IS EXPECTED TO BE GREATEST FROM CAPE CANAVERAL AND
KISSIMMEE NORTH ACROSS LAKE...ORANGE...SEMINOLE AND VOLUSIA COUNTIES
WHEN A COLLISION BETWEEN THE EAST AND WEST COAST SEA BREEZES OCCURS
LATE IN THE DAY.  ONLY WIDELY SCATTERED STORMS ARE EXPECTED ALONG THE
EAST COAST SEA BREEZE SOUTH OF CAPE CANAVERAL... WEST OF I-95.

DUE TO COLDER THAN NORMAL UPPER LEVEL TEMPERATURES THE AIR MASS OVER
THE REGION REMAINS HIGHLY UNSTABLE. A FEW STORMS TODAY COULD BECOME
STRONG TO SEVERE...PRODUCING LARGE HAIL...STRONG WINDS GREATER THAN
58 MPH...AND ISOLATED BRIEF TORNADOES. FREQUENT LIGHTNING AND HEAVY
RAINFALL CAN OCCUR WITH ANY FLORIDA THUNDERSTORM. LOCAL AMOUNTS OVER
2 INCHES AND PRODUCE PONDING OF WATER IN LOW LYING AND POORLY DRAINED
AREAS. MOVE INDOORS TO SAFETY AT THE FIRST SIGN OF THUNDERSTORMS.

ACTIVATION OF SKYWARN SPOTTERS MAY BECOME NECESSARY LATER THIS
AFTERNOON. PLEASE RELAY ALL REPORTS OF DAMAGING OR SIGNIFICANT
WEATHER TO LOCAL LAW ENFORCEMENT AND/OR THE NATIONAL WEATHER SERVICE
OFFICE IN MELBOURNE.

MARINE INTERESTS...SCATTERED SHOWERS AND ISOLATED STORMS WILL DEVELOP
EARLY THIS AFTERNOON AND MOVE NORTHEAST AT 10 MPH. HIGH MOISTURE
COUPLED WITH THE PRESENCE OF WEAK BOUNDARIES OVER THE COASTAL WATERS
COULD RESULT IN FORMATION OF A FEW WATERSPOUTS EARLY THIS AFTERNOON.
SCATTERED STORMS WILL FORM WEST OF THE ITNTRACOASTAL WATERWAY ACROSS
VOLUSIA AND NORTH BREVARD COUNTIES DURING THE MID TO LATE AFTERNOON.
THESE STORMS WILL THEN MOVE EAST ACROSS THE COAST AND BACK INTO THE
NEARSHORE ATLANTIC WATERS THROUGH EARLY EVENING.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:58 PM EDTSevere Thunderstorm WarningMLBVolusia62 min
Jul 8, 4:25 PM EDTSevere Thunderstorm WarningMLBOrange60 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.